An American Airlines flight attendant says her uniform may look “sexy” but it’s making her sick.
Heather Poole, a crew member for the airline, has been blogging about the impact that the company-issued uniform policy has had on her health in recent months.
Poole — who has hypothyroidism — claims that the outfit has had adverse effects on her condition and has caused reactions from “chemicals” in the uniform.
“I get sick every time I go to work,” she wrote. “Every time I go to work I feel terrible.”
She said other employees have reported health issues, ranging from respiratory ailments to fertility problems, since American Airlines debuted the new uniforms in September. Poole also claimed flight attendants from other airlines have reported thyroid issues from uniforms made by the same manufacturer.
“Many of my coworkers … don’t believe it’s the uniform,” she wrote. “It’s kind of crazy to think your clothes could be poisoning you.”
American Airlines pilots have also complained about health issues believed to be from chemicals in their uniforms. According to The Association of Professional Flight Attendants, more than 3,000 members have filed complaints about the new uniforms.
But Poole said her health is not the only cause for concern regarding her uniform. In her most recent blog post, she said she’s fallen victim to internet trolls who don’t believe her uniform has led to health issues.
“Over the last nine months, I was called ‘psycho’ and ‘crazy,’” she wrote. “Because the sexy stereotype won’t die, nobody cares when we have something serious to discuss.”
Poole claims that even when she stopped wearing the uniform — opting for similar clothing instead — her issues have not subsided. She insisted that just being around her co-workers in uniform has also affected her health, even resulting in a trip to the emergency room.
“Let the record state that I can’t prove that any of my health problems are in fact caused by my wearing the uniform,” she wrote. “I dread going to work. I love my job, but my job is making me sick.”